What are the toxicities associated with glycine?
Intravascular absorption of 1.5% glycine solution has been implicated as a possible cause for many of the neuro-logic manifestations associated with a TURP, including transient blindness. Glycine, a nonessential amino acid, readily crosses the blood–brain barrier. It has a distribution similar to γ-aminobutyric acid, a naturally occurring inhibitory neurotransmitter. Transient blindness may be a result of the inhibitory effect of glycine on the central nervous system or via its direct inhibitory effect on the retina. The effect of glycine on the retina appears to be unrelated to its plasma concentration.
Glycine is metabolized to ammonia, which may lead to hyperammonemia in some patients. The mechanism by which hyperammonemia develops is unclear. One mechanism postulated is that ammonia is converted to urea in the liver via the ornithine cycle, in a reaction requiring arginine. This mechanism of action is supported by the fact that patients with an arginine deficiency have been found to be more likely to develop hyperammonemia. Common signs and symptoms of ammonia toxicity include nausea and vomiting. As the ammonia level rises above 500 μmol/L coma may occur. Coma typically resolves when the ammonia level decreases to below 150 μmol/L.
The cardiovascular effects of glycine are myocardial depression and nonspecific ECG changes, such as T-wave depression.